KW is a 64 year old female with chronic obstructive pulmonary disease and hypertension who presented with progressive dyspnea in the setting of cardiac tamponade, but with persistent hypoxic respiratory failure despite pericardiocentesis. One week after initial presentation, a test returned positive for p-ANCA with anti-myeloperoxidase (anti-MPO) by immunofluorescence and ELISA. Lupus anticoagulant was positive, but anti-nuclear antibody negative. Further history revealed initiation of hydralazine for hypertension one year prior to presentation.
ANCA-associated vasculitis (AAV) is characterized by small-vessel inflammation due to autoantibodies directed against neutrophil granule proteins myeloperoxidase (MPO) and proteinase 3 (PR3). This disease can manifest as one of three major clinical syndromes: (1) microscopic polyangiitis (MPA), (2) granulomatosis with polyangiitis (GPA) and (3) eosinophilic granulomatosis with polyangiitis (EGPA).  AAV can also be drug-induced, with propylthiouracil, hydralazine, minocycline, and levamisole-adulterated cocaine being the most common causes. Hydralazine is unique because it is associated with both a drug-induced lupus and an MPO-positive p-ANCA vasculitis. Hydralazine-induced lupus is characterized by arthralgias, myalgias, fevers and serositis while drug-associated ANCA vasculitis often causes a rapidly progressive crescentic glomerulonephritis, pleuropulmonary disease and cutaneous manifestations.  This case was remarkable for the initial presentation of pericarditis with tamponade, more consistent with a lupus-induced serositis despite a negative ANA. The presentation was also notable for multifocal pulmonary infiltrates without bronchoscopic evidence of alveolar hemorrhage or infection. Several features of the case were atypical for drug-induced ANCA-vasculitis including the low MPO antibody titer and mild renal disease.  Lung biopsy was considered but deferred due to risk associated with persistent hypoxic respiratory failure and underlying COPD. Hydralazine was immediately discontinued on presentation. She was initially treated with pulse dose steroids, then transitioned to immunosuppressive therapy with rituximab and cyclophosphamide, with marked clinical improvement by the time of discharge. 
AAV can manifest as several clinical syndromes, and can be triggered by commonly used medications such as hydralazine. The clinical history for patients presenting with vasculitis should include a detailed review of medications including hydralazine, minocycline and propylthiouracil and toxicology screening for cocaine. Hydralazine can cause both a lupus-like syndrome and MPO-positive ANCA vasculitis. Randomized controlled trials have demonstrated the efficacy of cyclophosphamide and rituximab for management of ANCA-associated vasculitis.
 Kallenberg, CG. Key advances in the clinical approach to ANCA-associated vasculitis. Nat. Rev. Rheum 2014; 10:484–493.
 Pembergraft, WF and Niles, JL. Trojan horses: drug culprits associated with antineutrophil cytoplasmic autoantibody (ANCA) vasculitis. Cur Op in Rheum 2014; 26:42–49.
 Choi HK, et al. Drug-associated ANCA-positive vasculitis: prevalence among patients with high titers of anti-MPO antibodies. Arthritis Rheum 2000; 43(2):405.
 Jones RB, et al. Rituximab versus cyclophosphamide in ANCA-associated renal vasculitis. NEJM 2010 Jul 15;363(3):211-20
To cite this abstract:Manne-Goehler J, Berwick J. A Case of Hydralazine-Induced Anca Vasculitis. Abstract published at Hospital Medicine 2016, March 6-9, San Diego, Calif. Abstract 662. Journal of Hospital Medicine. 2016; 11 (suppl 1). https://www.shmabstracts.com/abstract/a-case-of-hydralazine-induced-anca-vasculitis/. Accessed January 25, 2020.